MAUDE Adverse Event Report: ANGIODYNAMICS SMART PORT; PORT & CATHETER,

ANGIODYNAMICS SMART PORT; PORT & CATHETER,
Model Number CT66LTPD-VI
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Skin Erosion (2075)
Date of Event 06/01/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The reported device has yet to be returned to the manufacturer for a device evaluation.An investigation into the root cause for product problem is currently in progress.The results of the investigation will be sent via a follow up medwatch.Reference (b)(4).
 
Event or Problem Description
A physician reported a patient issue with a ct lowprofile, with valve introducer, smartport.Post procedure, it was noted that the device was completely exposed outside of the patient's skin when the patient arrived for the monthly flush.There was no primary or secondary infection.The patient had indicated a few weeks prior that during a long trip, the car seat belt was over top of the port site and it was irritating the site.When she looked closer, she noticed the port had eroded through the skin.The device had been placed on (b)(6) 2020 for chemotherapy treatment due to cancer diagnosis.The patient completed chemotherapy in (b)(6) 2021.The physician learned, a few days ago, that the patient's skin over the port was black and blue when the patient presented to have the port flushed on (b)(6) 2020, but the infusion nurses and oncologist continued treatment and did not notify the physician of this.The physician became aware of this issue when requested to remove the device from the patient.After port removal on (b)(6) 2021, the patient was reported as being treated with antibiotics and as doing well.It was indicated the reported device is available for return to the manufacturer for a device evaluation.
 
Additional Manufacturer Narrative
Returned for evaluation was one smartport.Also provided was a photograph showing the port protruding from the patient's skin.As received, the port/catheter tubing contained foreign material {blood}.No other defects were noted.Further evaluation of the device noted no leaks or other non-conformances.The customer's complaint description of the port protruding through patient's skin is confirmed by the picture supplied by the customer.No manufacturing non-conformances were observed during evaluation of the returned port/catheter; i.E no leaks in device or connections.A definitive root cause for the port erosion through the patient's skin could not be determined, however, per event description - irritation from seat belt may be contributing factor.Port was not being actively used for treatment at the time of this event, just in situ with monthly flushing protocol.Erosion/necrosis of skin over implant area is cautioned in ifu as potential complication of port use.A review of the device history records was performed for the indicated lots for any deviations related to the reported failure mode of the complaint.The review confirms that the lots met all material, assembly and performance specifications; i.E.No ncr associated with reported failure mode.Labeling review: the instructions for use, which is supplied to the user with this item number, contains the following statements: general guidelines the following suggestions for surgical insertion are provided as an aid to facilitate safe and prolonged use of the angiodynamics port systems.The smart port family of ports may be placed in a number of areas of the body and the catheter may be placed in a variety of vessels or other selected sites.Use the surgical procedure and the sterile technique which best suits your application and is appropriate for the patient.Angiodynamics recommends that the patient, when appropriate, be placed in the trendelenburg position.Port and catheter preparation: prime the port system prior to placement using 10 ml of normal saline or heparinized saline (100 units/ml).Attach the non-coring (huber point) needle to the syringe, penetrate the septum of the port, and flush the system.Warning: use a 10 ml or larger syringe when administering fluid into system.Port placement considerations: placement needs to be supported by underlying bony structure.A minimum of three sutures should be used to secure port body.Port location should be convenient and comfortable to the patient.Avoid placing port system directly under port pocket incision.Avoid placing port too deep or too shallow (minimum 0.5 cm - maximum 2 cm under skin surface).Pre-operative mapping of location is recommended whenever possible.Catheter placement considerations: place catheter tip in area of high blood flow.Warning: avoid medial catheter placement into subclavian vein through percutaneous technique.This placement could lead to catheter occlusion, damage, rupture, shearing, or fragmentation due to compression of the catheter between the first rib and clavicle.Catheter shearing has been reported when the catheter is inserted via a more medial route in the subclavian vein.(1).(1) aiken dr, minton jp.The "pinch-off" sign: a warning of impending problems with permanent subclavian catheters.Am j surgery 1994; 148:633-636.The port catheter should be positioned at the selected site of therapy and secured by accepted surgical technique to prevent catheter dislodgement.Position should be confirmed by appropriate radiographic procedures.Potential complications: drug extravasation (leakage).Erosion of vessel or skin.Necrosis or scarring of skin over implant area.A review of the angiodynamics complaint system noted no adverse trends for this complaint type and product family.This type of complaint will continue to be monitored for trends.Reference (b)(4).

Brand Name
SMART PORT
Common Device Name
PORT & CATHETER,
Manufacturer (Section D)
ANGIODYNAMICS
10 glens falls technical park
glens falls, ny 12801 NY 12801
MDR Report Key12086641
Report Number1317056-2021-00120
Device Sequence Number3870083
Product Code LJT
UDI-Device IdentifierH787CT66LTPDVI1
UDI-PublicH787CT66LTPDVI1
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K101017
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Device Explanted Year2021
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 09/30/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/31/2023
Device Model NumberCT66LTPD-VI
Device Catalogue NumberCT66LTPDVI
Device Lot Number5599613
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/23/2021
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/03/2021
Supplement Date Received by Manufacturer09/29/2021
Initial Report FDA Received Date06/29/2021
Supplement Report FDA Received Date09/30/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Required Intervention;